Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2017, 3:44 PM EDT for Forsyth County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 3:44 PM EDT (19:44 UTC)
- Expired
- May 19, 2017, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:50 PM EDT | TSTM WND DMG | 2 Ne Pfafftown, NC | TREE DOWN ON ROADWAY BLOCKING ONE LANE OF TRAFFIC. |
| May 19, 3:57 PM EDT | HAIL 1 | Rural Hall, NC | |
| May 19, 4:08 PM EDT | HAIL 0.75 | Winston-Salem, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
207
WUUS52 KRAH 191944
SVRRAH
NCC067-192030-
/O.NEW.KRAH.SV.W.0061.170519T1944Z-170519T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
344 PM EDT FRI MAY 19 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
* Until 430 PM EDT
* At 341 PM EDT, a severe thunderstorm located along the Yadkin
River extending to Rural Hall... moving east-southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to siding and trees.
* Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Rural Hall, Stanleyville, Pfafftown and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3622 8004 3620 8007 3611 8015 3597 8040
3599 8042 3601 8042 3606 8046 3604 8049
3605 8051 3609 8052
TIME...MOT...LOC 1941Z 291DEG 35KT 3626 8041
HAIL...1.00IN
WIND...60MPH
$$
pwb2 follow-up statements
825
WWUS52 KRAH 192011
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
411 PM EDT FRI MAY 19 2017
NCC067-192030-
/O.CON.KRAH.SV.W.0061.000000T0000Z-170519T2030Z/
Forsyth NC-
411 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR FORSYTH COUNTY...
At 410 PM EDT, a severe thunderstorm was located near Winston-Salem,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported dime size hail with this storm in
Winston-Salem.
IMPACT...Hail damage may occur. Expect wind damage to siding and
trees.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Walkertown, Rural
Hall, Stanleyville, Pfafftown, Belews Lake and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a sturdy structure until the storm has passed.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 3606 8051 3612 8047 3612 8046 3614 8044
3616 8044 3619 8042 3626 8029 3626 8004
3622 8004 3620 8007 3611 8015 3598 8037
3599 8042 3601 8042 3606 8046 3604 8049
3605 8051
TIME...MOT...LOC 2010Z 278DEG 29KT 3615 8019
HAIL...1.00IN
WIND...60MPH
$$
pwb343
WWUS52 KRAH 192027
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
427 PM EDT FRI MAY 19 2017
NCC067-192035-
/O.EXP.KRAH.SV.W.0061.000000T0000Z-170519T2030Z/
Forsyth NC-
427 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR western and northern
FORSYTH COUNTY WILL EXPIRE AT
430 PM EDT...
The storm which prompted the warning has moved into eastern Forsyth
and Guilford counties. Therefore the warning will be allowed to
expire northwest of Winston-Salem.
LAT...LON 3606 8051 3612 8047 3612 8046 3614 8044
3616 8044 3619 8042 3626 8029 3626 8004
3622 8004 3620 8007 3611 8015 3598 8037
3599 8042 3601 8042 3606 8046 3604 8049
3605 8051
TIME...MOT...LOC 2025Z 291DEG 35KT 3610 8003
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:01 PM EDT, 43 minutes earlier.
Area forecast discussion, May 19, 3:01 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 301 PM EDT Fri May 19 2017 .SYNOPSIS... Surface high pressure off the Southeast coast will slip southward into Saturday. A backdoor cold front will drop south into Virginia tonight and then into North Carolina on Monday and Monday night. The front will lift north as a warm front on Sunday before a stronger cold front pushes eastward across the region on Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 1105 AM Friday... Latest surface analysis shows a cold front extending from the NYC area southwest to the Ohio River. A surface ridge of high pressure is present well off the southeast coast. The pattern aloft features a 590dm ridge centered just off the Florida east coast and extending into the Carolinas. A southwesterly flow across Texas extending into the mid Mississippi Valley and then bending east into the mid- Atlantic extends along the periphery of the ridge. Water vapor imagery and NWP analysis shows a couple of disturbances rotating around the ridge. These features initiated and sustained convection across the Tennessee Valley and southern Appalachians overnight and this morning in a region of warm advection and favorable mid-level lapse rates of 6.5 to 7 deg C/km. Observational trends and guidance suggest these features will shift east and will promote convective activity across the northwest Piedmont of NC that will shift east across the northern Piedmont and northern Coastal Plain, especially near the Virginia border. Mid- level lapse rates should remain unimpressive to the south, closer to the ridge, so while this afternoon and evening should feature better convective coverage than prior days, most of it should be confined near and north of U.S. 64. Weak deep layer shear of around 20 to 25 kts with some support for enhanced downdrafts and cold pools, could support some limited storm organization in clusters or small line segments. This would support a low- end/marginal severe threat, mainly across the north with isolated straight line winds being the most prominent threat. As the first area of isolated to scattered convection pushes east during the late afternoon and evening, it should weaken with the loss of heating. Convection allowing models suggest that another area of weak convection associated with another disturbance in the westerly flow aloft may move from the mountains into the western Piedmont during the mid evening hours before weakening overnight. Will retain a slight chance of shower or thunderstorm across the north to handle this possibility. Highs today should range in the upper 80s to near 90 with overnight lows generally in in the mid to upper 60s. -Blaes .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 400 AM Friday... Model differences with the timing of the back-door cold front into the area on Saturday is resulting in lower than normal forecast confidence for the day 2 period. Downstream of the closed low lifting northeast across the central and northern Plains, mid/upper level ridge will actually strengthen across the region on Saturday. So it's really not a surprise to see models trending slower with the timing of the back-door cold front into the area, potentially delayed until the afternoon/early evening. The pre-frontal warm sector which was once thought to lie across the southern tier counties, now could potentially encompass all but the far northeast Piedmont/coastal plain counties. Highs Saturday ranging from near 80 NE to mid/upper 80s central areas, to lower 90s south. Due to uncertainty in the location of the front, convective details/coverage are difficult to ascertain as this time, but as the warm sector destabilizes with moderate instability likely to develop across the area, scattered to possibly numerous showers and storms are possible Saturday afternoon/early evening. For now will go with a good/high chance across the central/northern Piedmont and coastal plain, which is hedging towards the slower model solutions. Deep layer shear remains on the order of 20 to 25 kts and with the presence of the upper ridge overhead deflecting and appreciable support/forcing aloft, severe threat should be rather localized/isolated. Front should eventually sag south to along the SC/NC border Saturday evening/night with post-frontal low clouds/stratus on the cool side of the boundary Saturday night. Will keep a slight chance of showers/rain Saturday night owing to proximity to the front. Lows in the 60s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Model differences with the timing of the back-door cold front into the area on Saturday is resulting in lower than normal forecast confidence for the day 2 period. Downstream of the closed low lifting northeast across the central and northern Plains, mid/upper level ridge will actually strengthen across the region on Saturday. So it's really not a surprise to see models trending slower with the timing of the back-door cold front into the area, potentially delayed until the afternoon/early evening. The pre-frontal warm sector which was once thought to lie across the southern tier counties, now could potentially encompass all but the far northeast Piedmont/coastal plain counties. Highs Saturday ranging from near 80 NE to mid/upper 80s central areas, to lower 90s south. Due to uncertainty in the location of the front, convective details/coverage are difficult to ascertain as this time, but as the warm sector destabilizes with moderate instability likely to develop across the area, scattered to possibly numerous showers and storms are possible Saturday afternoon/early evening. For now will go with a good/high chance across the central/northern Piedmont and coastal plain, which is hedging towards the slower model solutions. Deep layer shear remains on the order of 20 to 25 kts and with the presence of the upper ridge overhead deflecting and appreciable support/forcing aloft, severe threat should be rather localized/isolated. Front should eventually sag south to along the SC/NC border Saturday evening/night with post-frontal low clouds/stratus on the cool side of the boundary Saturday night. Will keep a slight chance of showers/rain Saturday night owing to proximity to the front. Lows in the 60s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 245 PM EDT Friday... Mid-level ridge axis over the area will shift east and offshore on Sunday, concurrent with scouring of weak cool air damming at the surface due to increasing southerly flow. Instability supportive of a few showers are expected along the periphery of the frontal zone...mainly west and south...during the morning, with increasing coverage areawide as the boundary retreats northeast during the afternoon. The slowly retreating frontal zone will produce a strong temperature gradient across the area...with the northern tier reaching upper 70s while central and southern sections reach low to mid 80s. On Monday, a cold front associated with a longwave trough over the central Conus will approach from the west and across central NC during the afternoon. Showers and storms will accompany this front, with likely PoPs in the west through early afternoon shifting to the east through the afternoon and evening...with rain tapering off from the west Monday night. Non-severe storms are expected, but could see some storms become rather strong in an environment featuring modest instability (<1K Joules CAPE) and shear (low level jet of 35-40 Kts), but favorable upper diffluence. Highs Monday will be hampered across the west by cloudiness and earlier arrival of showers...mid to upper 70s...while the east will have time to reach the lower 80s along the I95 corridor before showers move in. Uncertainty grows on Tuesday, with model divergence as to potential for a wave to lift out of the gulf ahead of the now-amplifying central US trof and into the area, which would intiate convection in the southwest as early as Tuesday morning. The GFS is much weaker and delays the Gulf return until Wednesday morning. With low confidence, will follow a compromise with chance PoPs in the south in the afternoon, with chance PoPs spreading across the area overnight. A stronger cold front will be moving in rapidly as the longwave trof axis rotates eastward, passing across the area on Wednesday through Wednesday night. Will have high chance PoPs, which will probably be increasing to at least likely as the timing and details become more clear. Highs Tuesday and Wednesday will be mainly in the upper 70s north to lower 80s south. Lingering showers associated with the upper low and subsequent strong northwest flow aloft as the axis shifts east of the area will give us a small chance of mainly diurnal showers and a few storms both days, especially across the northern tier. Highs will be at their lowers Thurdsay...low to mid 70s, warming to mid and upper 70s on Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 250 PM Friday... A couple of upper level disturbances will move across the region producing isolated to scattered convection this afternoon and evening across the northwestern and northern tier. Have included a brief tempo period for thunderstorms at the KINT and KGSO terminals prior to 23Z with a visibility restriction and VFR cigs. Have added a shower to the KRDU terminal while keeping the KRWI and KFAY terminals dry given the extremely limited chance of precipitation. Outside of convection, a south- southwesterly flow at 7 to 11kts is expected into the evening with lighter winds after midnight. VFR skies are expected with a few of mid and high-level sct cloud layers expected. A cold front will drop southward out of Virginia on Saturday. The front will produce a wind shift to the northeast and an area of sct-bkn clouds with bases of 4-5kft. The timing of the front is difficult, but the best forecast at this point puts the front near KRWI around 17Z, RDU at 18Z and with the front stalling near KGSO, KINT, and KFAY on Saturday evening. Scattered convection is possible near and ahead of the front on Saturday, but confidence in timing and location prohibits inclusion of thunderstorms in the TAF at this time. Outlook: The cold front will linger across central NC Saturday afternoon into Saturday night before lifting north as a warm front on Sunday. This feature will be accompanied by adverse aviation conditions including scattered convection MVFR to IFR ceilings near and especially behind the front. Another cold front will sweep east across central NC on Monday and Monday evening producing adverse aviation conditions in numerous showers and thunderstorms. Quieter weather is expected on Tuesday before the next cold front with widespread showers and storms arrives on Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...CBL LONG TERM...MLM AVIATION...BLAES
Hazardous weather outlook, May 19, 2:36 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 236 PM EDT Fri May 19 2017 NCZ007>009-021>024-201845- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange- 236 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few strong thunderstorms are possible this afternoon. The strongest storms may produce wind gusts in excess of 40 MPH and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-025>028-038>043-073>078-083>086-088-089-201845- Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 236 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 3:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EDT FRI MAY 19 2017
NCZ021-192030-
Forsyth NC-
331 PM EDT FRI MAY 19 2017
...Strong thunderstorms approaching Winston-Salem from the
northwest...
At 327 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Yadkinville to Pilot Mountain... moving east-
southeast at 10 mph.
These storms should affect northwest and west-central Forsyth County
through 400 PM, possibly reaching Winston-Salem by 400 PM.
Frequent lightning... very heavy rain... and wind gusts to 50 mph
will be possible with these storms.
Locations impacted include...
north west Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural
Hall, Stanleyville, Pfafftown and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8006
3599 8026 3600 8032 3597 8040 3599 8042
3601 8042 3603 8045 3606 8046 3604 8049
3605 8051 3609 8052
TIME...MOT...LOC 1927Z 256DEG 11KT 3630 8044
pwbThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:31 PM EDT | Special Weather Statement | RAH | Forsyth | 59 min |
| May 19, 4:07 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 53 min |
| May 19, 4:37 PM EDT | Special Weather Statement | RAH | Alamance, Orange, Person | 53 min |
| May 19, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 38 min |
| May 19, 5:12 PM EDT | Special Weather Statement | RAH | Vance | 63 min |
| May 19, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person, Vance | 42 min |
| May 19, 5:30 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| May 19, 6:19 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.